Day 1

Thu, Oct 6
08:00

    Registration/Snacks - 60 mins

09:00

    Opening speech with Mr Chan Cheow Hoe, GovTech’s Government CIO - 20 mins

09:20
10:05

    Break/Snacks - 30 mins

10:35
11:20

    Break - 10 mins

11:30
12:15

    Break - 10 mins

12:25
  • Added to My Schedule
    keyboard_arrow_down
    Pramod Sadalage

    NoSQL Databases: Its not a free lunch

    The world of data is changing and becoming yet more important as data has become a significant competitive advantage. We are collecting increasing amounts of data, but wanting to process it in decreasing time. This demands new techniques in data storage, enabling the raise of NoSQL technologies. In this talk Pramod will talk about NoSQL in two phases.

    In the first phase, the talk will focus on core concepts needed to understand NoSQL databases, NoSQL data models, in particular the role of aggregates and the consequences of schema-less models, options for distribution and the consequences of maintaining consistency.

    In the second phase the talk will focus on implementation details and look at some representative databases so you can get a feel for how real NoSQL databases work using Riak, MongoDB, Cassandra, and Neo4J and also look at how to implement evolutionary design with schema migration -- an essential requirement even with schema-less databases. Pramod will also help you to understand how to pick the right database for the requirements.

  • Added to My Schedule
    keyboard_arrow_down
    Nicole Forsgren

    DevOps: The Key to IT Performance

    Do you want to know the latest on what really drives IT and business outcomes when you're trying to rollout DevOps? This is the talk for you. Here, you'll find out that the best IT performers have the highest throughput and reliability while contributing to their organizations' profitability, productivity, and market share goals. You'll also find out what the industry is doing in things like security and containers, and a deeper look into continuous delivery and lean management practices, and how these relate IT performance and quality. You’ll love the results. This talk is great for executives and business directors because it will help you understand the value proposition of DevOps and how to achieve the best outcomes. This talk is also great for practitioners because we help you understand the practices that predict high IT performance – and arm you with the data you need to make your case to the executive suite for DevOps and resources.

  • Agile meetings do not always go smoothly. Especially when you work in a geographically distributed team or get moved from one team to another. How can you discover what might be going on when things go awry? This session will have a brief simulation of a meeting. Three volunteers will play agile roles with typical challenges we experience. As a group we will share observations about the interactions, and what we thought we understood, but may not have. This session introduces the Satir Interaction Model and a broader understanding of how we might correct mis-interpreted behavior and commenting. 

     

01:10

    Lunch - 20 mins

01:30
01:50

    Lunch - 20 mins

02:10
02:55

    Break - 10 mins

03:05
  • Are you frustrated by the many trivial examples that show up when you google "refactor legacy code"? How do you translate these examples to your real-world code base? Sometimes it's just easier to give up on the refactoring and increased test coverage, reserving these techniques for the ever elusive greenfield project. To help you with this dilemma, Nayan will walk through a real legacy Java code base, and perform some safe refactorings required to bring the code under test. All of this will be done under the guidance of the Four Rules of Simple Design (Pass the tests, DRY, Reveal intent, Minimize moving parts).

  • Discover the possibilities of Agile Marketing and the power of applying Agile outside of IT. We’ll explore a case study of Agile applied to Marketing and discuss the benefits of aligning your organization’s use of Agile across departments along with the mindset shift necessary. Instead of focusing on who you can sell to, the focus is shifted to truly connecting with who needs your product or service most while leveraging rapid iterations for maximum output. Discover the value of split testing, inspecting and adapting, and applying an iterative process to your Marketing department. Agile Marketing allows you to adjust your focus and streamline your company processes aligned with Sales and Marketing to attract and service your ideal clients with exponential results.

  • Added to My Schedule
    keyboard_arrow_down
    Michael Bertrand

    Using perspectives for a holistic Agile transformation

    Industries worldwide are entering a new era of management and the rules are changing. Planning, setting expectations and work or project assessments are but a portion of a manager's obligation. With the advent of new generations entering the market place managers are now required to be experts in leadership, delegation, focus and alignment.

    Everyone uses perspectives, from dawn to dusk and even in dreams. From the time we awake ideas and thoughts are packaged into perspectives.

    Perspectives help us with decisions and ultimately guides us in navigating the sea of life. However, we are not alone in this world and for every one person there is a multitude of perspectives.

    So who holds the truth for any given situation? Which perspective is the ‘right’ one? This is our belief - the path to truth is the sum all offered perspectives for any given context or situation. Our beliefs and values are what define our limitations in the number of perspectives we can take. Hence it is very difficult for one to hold the whole truth about anything because of these limitations.

    Going beyond our limitations is one of the answers towards becoming more creative, innovative and inviting discovery.

     

    If your intention is to adapt and become a great Agile manager, coach or leader; then join us in this interactive presentation.

    Come and take part in a session that will stretch and challenge your ability to take different perspectives. It will invite you to have a wider view of what is actually going on and have more insights for more meaningful decisions.

03:50

    Break - 10 mins

04:00
04:45

    Break/Snacks - 30 mins

05:15
  • Added to My Schedule
    keyboard_arrow_down
    Joshua Kerievsky

    Modern Agile

    Over the past decade, innovative companies, software industry thought leaders and lean/agile pioneers have discovered simpler, sturdier, and more streamlined ways to be agile.  These modern approaches share a focus on producing exceptional outcomes and growing an outstanding culture.  Today, it makes far more sense to bypass antiquated agility in favor of modern approaches.

    Modern agile methods are defined by four guiding principles:

    • Make people awesome
    • Make safety a prerequisite
    • Experiment & learn rapidly
    • Deliver value continuously

    World famous organizations like Google, Amazon, AirBnB, Etsy and others are living proof of the power of these four principles.  However, you don’t need to be a name brand company to leverage modern agile wisdom.

    In this talk I’ll explain what I mean by modern agility, share real-world modern agile stories, show how modern agile addresses key risks while targeting results over rituals, and reveal how the 2001 agile manifesto can be updated to reflect modern agile’s four guiding principles.

06:00

    Evening Chill-Out at Exhibit - 120 mins

Day 2

Fri, Oct 7
08:30

    Snacks - 30 mins

09:00
  • Added to My Schedule
    keyboard_arrow_down
    Dave Thomas

    Value Driven Development - Maximum Impact, Maximum Speed

    Agile, OOP... are like good hygiene in the kitchen, it results in meals with consistent quality and predictable prep and service times. It doesn't result in great meals nor substantially impact the ROI! Lean Thinking clearly shows that the only way to make a significant impact is to improve the value chain by improving flow. If everyone is following best practices no one has competitive advantage. Major improvements in the value chain depend on continued disruptive innovations. Innovations leverage people and their ideas. We use case studies to illustrate the different business and technical innovations and their impact. We conclude with a discussion of how to build and leverage an innovation culture versus a sprint death march when dealing with high value time to market projects.

09:45

    Break/Snacks - 30 mins

10:15
  • Code that is difficult to understand, hard to modify and challenging to extend is hazardous to developers, users and organizations. Refactoring, or improving the design of existing code, is one of our greatest defenses against such code. In this talk, I’ll discuss the value of refactoring, how we practice it safely, when and why we refactor, the power of refactoring tools and when we avoid refactoring.  I’ll be using several real-world examples of refactoring and sharing what I’ve learned about this important practice of the last 20 years.

     

  • On Agile teams, collaboration is the way of life. Our leaders want their team members to work closely with each other, have shared goals and even think as one entity. Why? Because we believe that collaboration leads to happier, more productive teams that can build innovative products/services.

    It's strange that companies use the word collaboration very tightly with innovation. Collaboration is based on consensus building, which rarely leads to visionary or revolutionary products/services. Innovative/disruptive concepts require people to independently test out divergent ideas without getting caught up in collaborative boardroom meetings.

    In this presentation, Naresh Jain explores the scary, unspoken side of collaboration and explains in what context, collaboration can be extremely important; and when it can get in the way or be a total waste of time.

  • Added to My Schedule
    keyboard_arrow_down
    Aaron Sanders

    Learning faster: Scrum's compatibility with Lean UX, Lean Startup, Design Thinking and other discovery elements

    What do these items have in common? Most speak of cross-functional collaboration, and a few outright refer to XP as the best set of current working technical practices. This talk assumes you've got the XP/Scrum iterative development engine running, maybe even with DevOps and continuous development going.

    What’s next? Wouldn’t it be worthwhile to talk to people that will use the solution? Even on some internal thing like a Salesforce integration? What outcomes really matter to your users? Given that unused features (which there seems to be lots of) provide no value, what’s the least amount that can be done to assure what gets released, gets used?

    The Scrum/XP development engine is the delivery track. How you’re learning to quickly deliver the right outcomes, the fuel for that engine, is the discovery track. Coined by some as Dual-Track Scrum, these tracks are meant to run in parallel for each and every Scrum team, all the time.

    Why would you want to do that? As one CTO in the health care industry put it to me, he had a few people on a product innovation council, and has a few hundred in product development. Building more, at a faster rate, with Scrum to him seemed a waste of time if nobody used it. Ideas were also stalling in the council’s New Product Introduction process. He saw dual-track as a better way to serve the customers and their needs.

11:00

    Break - 10 mins

11:10
11:55

    Break - 10 mins

12:05
12:50

    Lunch - 60 mins

01:50
  • Added to My Schedule
    keyboard_arrow_down
    Woody Zuill

    Continuous Discovery: The Power of Pure Agile

    The strength of Agile lies in the simplicity and clarity of the Values and Principles expressed in the Agile Manifesto. It can empower the people doing software development in any organization, and enable us to make rapid strides to the "land of better".

    Software development is an activity of discovery. We must take action to reveal the reality of the problem at hand, the elements of the solution, and to reveal the work that is needed to design and create the software required. This is the process of discovery.

    As leaders, activators, and influencers of change in the companies we work with, it's up to us to understand the philosophy of Agile and how it embraces and empowers the process of discovery.

    I'll share my thinking about "Pure Agile", and how I use it in my daily work to enhance Continuous Discovery, Learning, and Growth in the teams and companies I work with. Let's explore together and discover the path to the future we want to create.

  • Added to My Schedule
    keyboard_arrow_down
    Gojko Adzic

    Turning continuous delivery into competitive business advantage

    Continuous delivery is not just a technical tool. Regardless of whether we want it or not, it creates a fundamental change to the world around software teams, including marketing and customer interaction. Ignoring those changes is dangerous, because it can lead to conflicts with the rest of the company. Embracing those changes and exploiting them opens up new business opportunities. By recognising and taking charge in this transformation, software teams can become much more valuable to the companies around them. This talk will focus on how to unlock all that potential, and turn the fact that your teams can deliver frequently into an engine that will help you outrun your competition. This is a talk for tech and business people.

  • You have great software engineers. They work on autonomous product teams that deliver frequently. The products are doing well. But -- there is always a But. Things could be better. Something is frustrating team members or disappointing customers or slowing things down. What is it?

    Friction. No matter how well things are going, there will always be friction. Consumers experience friction when using your product. Friction delays a team's response to a product request. Friction makes the code difficult to change. Differing expectations create friction among team members. Competing goals create friction between teams.

    This talk looks at the most common sources of friction in software systems, and present patterns for reducing friction that can be used again -- and again -- to identify and address points of friction on an on-going basis.

02:35

    Break - 10 mins

02:45
  • Over the past decade, eXtreme Programming practices like Test-Driven Development (TDD) & Behaviour Driven Developer (BDD), Refactoring, Continuous Integration and Automation have fundamentally changed software development processes and inherently how engineers work. While TDD has seen a great adoption on server side, developers still find it hard to apply TDD for developing UI components.

    In code walk-thru where Naresh will build a web commenting and discussion feature (like Disqus) in React.js, 100% test driven. He will also demonstrate how TDD will help us drive an object-functional design to strike a pragmatic balance between the Object-Oriented and Functional Programming paradigms.

  • Added to My Schedule
    keyboard_arrow_down
    Jutta Eckstein

    The Secrets of Facilitating Retrospectives and other Meetings

    Retrospectives and other meetings are typically the events where information is shared and decisions are made. This means, that a lot of work is done or at least guided by such meetings. Moreover as a coach, most often you are leveraging retrospectives and other meetings in order to introduce change or to deal with challenges during change.

    Luckily, meanwhile there are a lot of books available focusing on techniques, activities, games, and the structure of retrospectives. These books and the respective courses provide a good foundation for leading a retrospective. Yet, these are tools only. Because, although we often have a great toolbox of facilitation techniques handy, the retrospectives we're facilitating aren't always successful. The reason is that we're putting too much emphasis on games, activities, and formats and too less on the craft of facilitation. In this session you will learn what to focus on when preparing a retrospective (or a similar facilitated event), how to ensure that as a facilitator you will have the "right" attitude, and how to ensure smooth group decisions. By understanding the role of the facilitator you will learn for example, how to keep all participants engaged (even the quiet ones and without having the talkatives using up the whole time), or how to deal with issues that are not solvable by the team.

    In this session I want to share my experiences based not only on having facilitated many retrospectives, yet also on having completed both a course of teacher training and of professional facilitation.

  • Added to My Schedule
    keyboard_arrow_down
    Jon Chan

    Building A Remote Engineering Culture

    At Stack Overflow, we are a remote-first company. That means no matter where you are in the world, if you are a great developer, we want to make sure you’re treated just like you’re in our headquarters in New York. How do you build agile teams when most people are remote? We take this to an extreme: get my first-hand account of what it’s like to work full-time as an engineer at Stack Overflow traveling to 22 cities in 7 countries in three months. You’ll learn what it means to build a truly remote culture, what tools we use to make it possible, and how we do standups, iteration, and communication in a truly international engineering team.

03:30

    Break - 10 mins

03:40
04:25

    Break/Snacks - 30 mins

04:55
05:40

    Closing Talk - 10 mins